Format

Send to:

Choose Destination
See comment in PubMed Commons below
BMJ. 2008 Apr 12;336(7648):813-6. doi: 10.1136/bmj.39507.551644.BE. Epub 2008 Mar 11.

Use of bisphosphonates among women and risk of atrial fibrillation and flutter: population based case-control study.

Author information

  • 1Department of Clinical Epidemiology, Aarhus University Hospital, 8000 Aarhus C, Denmark. hts@dce.au.dk

Abstract

OBJECTIVE:

To assess the association between atrial fibrillation and flutter and use of bisphosphonates for osteoporosis among women.

DESIGN:

Population based case-control study, using medical databases from Denmark.

SETTING:

Northern Denmark.

PARTICIPANTS:

13 586 patients with atrial fibrillation and flutter and 68 054 population controls, all with complete hospital and prescription history.

MAIN OUTCOME MEASURE:

Adjusted relative risk of atrial fibrillation and flutter.

RESULTS:

435 cases (3.2%) and 1958 population controls (2.9%) were current users of bisphosphonates for osteoporosis. Etidronate and alendronate were used with almost the same frequency among cases and controls. The adjusted relative risk of current use of bisphosphonates compared with non-use was 0.95 (95% confidence interval 0.84 to 1.07). New users had a relative risk of 0.75 (95% confidence interval 0.49 to 1.16), broadly similar to the estimate for continuing users (relative risk 0.96, 95% confidence interval 0.85 to 1.09). The relative risk estimates were independent of number of prescriptions and the position of the atrial fibrillation and flutter diagnosis in the discharge record, and were similar for inpatients and outpatients.

CONCLUSION:

No evidence was found that use of bisphosphonates increases the risk of atrial fibrillation and flutter.

PMID:
18334527
[PubMed - indexed for MEDLINE]
PMCID:
PMC2292333
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk